Thunderstorm Wind, Sterling
- When
- December 12, 7:17 PM CST
- Where
- Sterling County, 1.36 mi ENE of Sterling City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -100.980
There was no power in Sterling City.
A cold front interacting with a moist airmass resulted in the development of a line of thunderstorms. This line of storms yielded a few reports of damaging thunderstorm winds across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacting with a moist airmass resulted in the development of a line of thunderstorms. This line of storms yielded a few reports of damaging thunderstorm winds across portions of West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 12, 5:37 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 537 PM CST SAT DEC 12 2015 .UPDATE... Updated grids and zones to add Severe Thunderstorm Watch #555. A line of strong to severe storms will move across West Central texas this evening. The storms will move through Abilene and San Angelo areas by mid evening. The main hazards will be damaging winds and an isolated tornado or two is possible. && .AVIATION... /00Z TAFS/ A line of thunderstorms will move east across West Central Texas this evening. A few storms may be severe with wind gusts to 50 knots possible. Going with TSRA with MVFR vsbys/cigs at KABI, KSJT and KSOA terminals between 03Z and 05Z, and TEMPO groups for TSRA at KBBD and KJCT. The storms should exit the area by 07Z. Expect, mainly VFR conditions and windy conditions Sunday with gusts of around 30 knots. && .PREV DISCUSSION... /issued 328 PM CST SAT DEC 12 2015/ SHORT TERM... (Tonight and Sunday) ..Thunderstorms, some possibly severe, likely tonight across west central Texas... A potent upper level trough currently located in eastern AZ will move east into the TX panhandle region by sunrise Sunday morning. At the surface a strong Pacific cold front will sweep through the area after sunset tonight. As the strong trough approaches, large- scale lift will move into the region. This lift, coupled with the focusing mechanism of the Pacific cold front, and abundant moisture in the low levels will result in thunderstorms developing just west of our area, likely forming into a squall line that will move quickly through the area. Mid level lapse rates will be in the 6 to 7 C/km range as the storms approach, and SB CAPE values are expected to be around 500 J/kg. Neither of these is too spectacular. However, 0-6km bulk shear should be greater than 60 knots, and 0-1km SRH is forecast to be between 200-300 m2/s2, which suggests there could be organized cells embedded within the line. While a short-lived, weak tornado can't be completely ruled out, the primary hazard will be wind gusts over 60 mph, as the synoptic system itself is very dynamic, so any winds brought to the surface could produce a severe wind gust. Especially since the line of storms will already be moving east at a decent clip. Lightning will also be a hazard, and any hail that occurs is expected to be less than an inch. Models have been very consistent with the timing of this activity, with the first storms affecting Crockett County between 5-6 PM, moving into the Concho Valley around 7 PM, and Big Country by around 8 PM. Areas east of an Abilene to Menard line can expect these storms to begin moving through by around 9 PM, but possibly as early as 8 PM if the line speeds up. We may have a few showers lingering along our eastern border Sunday morning, but we should clear out for the most part on Sunday. We will have strong west winds of 20 to 30 mph, with higher gusts. Wind speeds at this time look too marginal to issue a wind advisory, and will let the midnight shift address that. Temperatures will be cooler with highs ranging from the upper 50s to mid 60s. 20 Fire Weather... Although the entire area will see rainfall tonight, strong west winds of 20 to 30 mph tomorrow along with minimum RH values of 20 to 30 percent will dry fuels quickly and cause elevated fire weather conditions. Elevated fire weather will continue into the work week with daily RH values falling to 20 to 30 percent, along with winds between 10 and 15 mph for the most part. Except for Monday, when RH values will fall to less than 20 percent for areas from the Concho Valley and south. However, winds are expected to remain below 15 mph on Monday. LONG TERM... (Monday through Friday) Sunny and dry Monday through Friday with above normal temperatures on Monday and Tuesday followed by cooler temperatures Wednesday through Friday. Another upper level shortwave trough will move across the CWA Monday night. But the lack of moisture should preclude any chances for rain. Then a large ridge of upper level high pressure system is progged to impact West Central Texas Wednesday through Friday, enabling a couple of surface high pressure systems to build into the area Tuesday night and Thursday night. This will result in afternoon high readings in the 50s and plenty of sunshine Wednesday through Friday. 26 && .PRELIMINARY POINT TEMPS/POPS... Abilene 43 59 38 70 / 80 10 0 0 San Angelo 43 63 37 73 / 80 5 0 0 Junction 47 65 34 74 / 80 10 0 0 && .SJT Watches/Warnings/Advisories... None. && 21
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 545 PM CST SAT DEC 12 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 545 PM CST SAT DEC 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT. A LINE OF STORMS WILL MOVE EAST ACROSS WEST CENTRAL TEXAS THIS EVENING THROUGH EARLY SUNDAY MORNING. SOME STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. MOST LOCATIONS WILL SEE DANGEROUS LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING AND CONTINUING THROUGH THE EARLY MORNING HOURS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CST SAT DEC 12 2015
TXZ071-072-076-077-130145-
TOM GREEN TX-SCHLEICHER TX-CROCKETT TX-IRION TX-
701 PM CST SAT DEC 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...SOUTH
CENTRAL TOM GREEN...SOUTHERN IRION AND CROCKETT COUNTIES UNTIL 745 PM
CST...
AT 700 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG LAKE TO 11 MILES WEST
OF SHEFFIELD...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BARNHART AROUND 720 PM CST.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE US-
190 NEAR THE CROCKETT-SUTTON COUNTY LINE...THE INTERSECTION OF I-
10 AND HIGHWAY 405...I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...
THE INTERSECTION OF U.S 190 AND HIGHWAY 163...THE INTERSECTION OF I-
10 AND HIGHWAY 290 AND FT LANCASTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
WEST CENTRAL TEXAS.
LAT...LON 3108 10128 3117 10127 3114 10063 3038 10169
3042 10174 3055 10165 3062 10166 3065 10177
3070 10181 3092 10187 3099 10199 3101 10219
3103 10220 3103 10228 3109 10237
TIME...MOT...LOC 0100Z 262DEG 36KT 3109 10139 3064 10201
JOHNSONThe San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
4 thunderstorm wind. Local standard time, as filed.
There was no power in Sterling City.
A power pole was blown down at Interstate 20 and Mile Marker 239.
There were two injuries from damaging thunderstorm winds. One woman had a twisted ankle, and one man was hit by flying debris. The damage included six vehicle windows were broken, gutters were ripped off of a structure and wrapped around a tree, two 75 pound pots were thrown and a large sign was thrown into a truck. Also, a few trees were blown down.
Law Enforcement estimated a wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611400, 610960, 610965, 610970.